New Mexico, 2004

Hail in New Mexico, June 24, 2004

June 24, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 1:59 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 1:59 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT THU JUN 24 2004

.DISCUSSION...KEY FEATURES FIRST HALF OF THE SEVEN DAY WILL BE AT
LEAST TWO BACKDOOR COLD FRONTS THAT WILL IMPACT OUR FORECAST AREA...
ONE TONIGHT/FRIDAY AND ANOTHER ONE LATE IN THE WEEKEND INTO MONDAY.
THESE LOW LEVEL SURGES COUPLED WITH A NORTH OR NORTHWEST FLOW
ALOFT ALBEIT WEAK WILL FAVOR AREAS ALONG/EAST OF THE CENTRAL MOUNTAIN
CHAIN FOR THUNDERSTORMS NEXT SEVERAL DAYS. THEREAFTER LOOKS LIKE WE
TRANSITION TO LOW GRADE RECYCLE MODE TUESDAY BEFORE THE LATEST GFS
AND LONGER RANGE ENSEMBLE CHARTS SHOW A DRIER WEST-SOUTHWEST FLOW
PATTERN DEVELOPING OVER NEW MEXICO WEDNESDAY AND JUST BEYOND.

IN THE NEAR TERM...NORTH TO NORTHWEST STEERING FLOW FAVORABLE TO
BRING A FEW STORMS INTO MIDDLE AND LOWER VALLEY DURING THE EVENING
ASSUMING THEY HOLD TOGETHER COMING OFF THE MOUNTAINS. OTHERWISE WILL
MAINTAIN SCATTERED POPS ACROSS MUCH OF THE EAST AND SOUTH /FAVORING
THE NORTHEAST/ WITH ISOLATED EARLY EVENING POPS NW/WC. THE FIRST OF
THE BACKDOOR FRONTS WAS PUSHING INTO THE NORTHEAST CORNER OF THE NEW
MEXICO EARLY THIS AFTERNOON AND WILL CONTINUE TO PRESS SOUTHWARD
TONIGHT WITH A FAVORABLE LOW LEVEL UPSLOPE PATTERN FOLLOWING FOR THE
DAY FRIDAY.  GFS AND NGM FOR THAT MATTER LOOK TO MIX THE BOUNDARY
EASTWARD TOO QUICKLY FRIDAY AFTERNOON AND PREFER ETA DEPICTION OF
BROAD SOMEWHAT ORGANIZED UPSLOPE PATTERN. GIVEN THIS PATTERN...HAVE
RAISED CONVECTIVE POPS TO HIGHER END OF SCATTERED RANGE ALONG/EAST
OF THE CENTRAL MOUNTAIN CHAIN WITH PRIMARY FOCUS ACROSS THE
NORTHEAST WHERE A FEW SEVERE STORMS POSSIBLE GIVEN FAVORABLE
DIRECTIONAL SHEAR. DO THINK BEST SEVERE POTENTIAL FRIDAY
AFTERNOON/EVENING WILL BE ACROSS THE EAST CENTRAL PLAINS AND IN
PARTICULAR WESTERN AREAS OF THE EC PLAINS...WHERE AIR MASS SHOULD BE
A LITTLE MORE UNSTABLE THAN ACROSS THE FAR NORTHEAST. ENOUGH
RECYCLING OF MOISTURE TO MAINTAIN AT LEAST ISOLATED CONVECTION
ACROSS HIGHER TERRAIN WEST OF THE RIO GRANDE...WITH ISOLATED TO
WIDELY SCATTERED CONVECTION BETWEEN THE CONTDVD AND CENTRAL MOUNTAIN
CHAIN LATE AFTERNOON INTO THE EVENING. THIS INCLUDES THE RIO GRANDE
VALLEY.  HOWEVER...CONVECTIVE POTENTIAL ACROSS THE WEST FRIDAY
DOES NOT/T LOOK AS GOOD AS IT DID TWO DAYS AGO GIVEN A SIGNIFICANT
INCURSION OF DRY AIR FROM THE NORTHWEST PAST 24 HOURS.

NO BIG TEMPS ADJUSTMENTS THROUGH DAY 7.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 056/088 056/089 056 41000
GALLUP.................... 047/085 048/085 048 41111
GRANTS.................... 048/083 049/085 050 41121
GLENWOOD.................. 058/091 059/092 058 41211
CHAMA..................... 044/075 045/076 044 41222
LOS ALAMOS................ 051/079 051/081 050 41222
RED RIVER................. 039/068 042/072 042 41342
TAOS...................... 046/077 044/080 047 41323
SANTA FE.................. 051/079 051/082 052 41423
SANTA FE AIRPORT.......... 054/083 053/085 054 41323
ESPANOLA.................. 053/084 053/086 052 41222
ALBUQUERQUE HEIGHTS....... 063/088 063/089 063 41323
ALBUQUERQUE VALLEY........ 062/089 062/091 061 41222
ALBUQUERQUE FOOTHILLS..... 060/085 060/087 060 41323
ALBUQUERQUE WEST MESA..... 062/088 062/089 061 41222
SOCORRO................... 060/091 060/093 059 41322
SANDIA PARK/CEDAR CREST... 054/080 054/081 054 41434
MORIARTY/ESTANCIA......... 054/082 053/084 053 41434
CARRIZOZO................. 060/084 058/088 058 41423
RUIDOSO................... 057/076 055/079 056 41433
RATON..................... 048/076 049/079 050 41444
LAS VEGAS................. 048/076 048/079 050 41443
ROY....................... 052/076 051/081 053 41544
CLAYTON................... 055/074 056/081 056 41534
SANTA ROSA................ 057/085 056/089 057 41444
TUCUMCARI................. 061/082 059/087 060 41444
FORT SUMNER............... 060/087 059/090 059 41434
CLOVIS.................... 060/083 060/086 061 41234
PORTALES.................. 061/085 061/088 062 41234
ROSWELL................... 062/088 064/091 063 41224
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, Jun 24, 5:00 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST NEW
MEXICO LATE THIS AFTERNOON INTO THE EVENING AS A COLD FRONT
APPROACHES FROM THE NORTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN ON FRIDAY AND FOR THE EASTERN PLAINS OF NEW MEXICO ON
SATURDAY. STORMS ON FRIDAY AND SATURDAY WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
STRONG THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH TUESDAY FOR THE
EASTERN PLAINS OF NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 400 PM AND 1000 PM FOR
COLFAX...MORA...UNION...HARDING....SAN MIGUEL AND QUAY COUNTIES IN
NORTHEAST NEW MEXICO

46/DPORTER

In the hours before

Special weather statement, Jun 24, 1:07 PM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT THU JUN 24 2004

NMZ004-242105-
SANGRE DE CRISTO MOUNTAINS-
207 PM MDT THU JUN 24 2004

A STRONG THUNDERSTORM DEVELOPING JUST WEST OF SANTA FE NEAR THE SANTA
FE AIRPORT IS EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND HEAVY
RAIN...PLUS SMALL HAIL TO NEAR 1/2 INCH THROUGH 3 PM MDT. WATCH FOR A
PEAK IN SMALL HAIL TO COINCIDE WITH A PEAK IN LIGHTNING STRIKES.

03
Special weather statement, Jun 24, 1:36 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT THU JUN 24 2004

NMZ004-242055-
SANGRE DE CRISTO MOUNTAINS-
236 PM MDT THU JUN 24 2004

THE STRONG THUNDERSTORM NEAR THE SANTA FE AIRPORT REACHED PEAK
INTENSITY ABOUT 220 PM PRODUCING NEAR FOUR TENTHS INCH OF RAIN IN 25
MINUTES AND WINDS GUSTS OF 30-35 MPH.

THIS STORM WAS WANING AT 230 PM WITH ADDIIONAL NEW SHOWER DEVELOPMENT
MOVING SOUTH ALONG AN OUTFLOW BOUNDARY TOWARDS BERNALILLO...PLACITAS
AND NORTHERN ALBUQUERQUE.

SHOWER DEVELOPMENT SHOULD BE EXPECTED OVER THE ALBUQUERQUE METRO
AREAS INCLUDING THE NORTH SANDIA CREST AREA AND BERNALILLO AND RIO
RANCHO BETWEEN 3 PM AND 4 PM THIS AFTERNOON.

03
Special weather statement, Jun 24, 1:36 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT THU JUN 24 2004

CORRECTION TO ZONE CODING.

NMZ004-009-010-242055-
SANGRE DE CRISTO MOUNTAINS-
236 PM MDT THU JUN 24 2004

THE STRONG THUNDERSTORM NEAR THE SANTA FE AIRPORT REACHED PEAK
INTENSITY ABOUT 220 PM PRODUCING NEAR FOUR TENTHS INCH OF RAIN IN 25
MINUTES AND WINDS GUSTS OF 30-35 MPH.

THIS STORM WAS WANING AT 230 PM WITH ADDIIONAL NEW SHOWER DEVELOPMENT
MOVING SOUTH ALONG AN OUTFLOW BOUNDARY TOWARDS BERNALILLO...PLACITAS
AND NORTHERN ALBUQUERQUE.

SHOWER DEVELOPMENT SHOULD BE EXPECTED OVER THE ALBUQUERQUE METRO
AREAS INCLUDING THE NORTH SANDIA CREST AREA AND BERNALILLO AND RIO
RANCHO BETWEEN 3 PM AND 4 PM THIS AFTERNOON.

03
Special weather statement, Jun 24, 3:50 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT THU JUN 24 2004

NMZ006-012-013-242330-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-QUAY COUNTY-
450 PM MDT THU JUN 24 2004

...LOCALLY STRONG STORMS WITH GUSTY WINDS AND HAIL MOVING INTO EAST
CENTRAL NEW MEXICO...

THUNDERSTORMS ARE INCREASING BETWEEN CLAYTON AND SANTA ROSA ALONG A
SOUTHWARD MOVING COOL FRONT. PERIODS OF GUSTY 35-40 MPH WINDS WITH
BRIEF HEAVY RAIN AND SMALL HAIL TO 1/2 INCH CAN BE EXPECTED FROM THE
STRONGEST STORMS JUST EAST AND NORTHEAST OF CONCHAS LAKE THROUGH 6
PM.

STORMS WILL BE INCREASING OVER THE INTERSTATE 40 CORRIDOR BETWEEN
TUCUMCARI AND SANTA ROSA BETWEEN 530 PM AND 7 PM.

03
Special weather statement, Jun 24, 4:51 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT THU JUN 24 2004

NMZ005-007-250030-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
551 PM MDT THU JUN 24 2004

...LOCALLY STRONG STORMS WITH GUSTY WINDS AND HAIL OVER
NORTHEAST NEW MEXICO...

THUNDERSTORMS DEVELOPED RAPIDLY OVER WEST CENTRAL UNION AND
NORTHERN COLFAX COUNTIES SINCE 500 PM. THE NOTABLE STORMS WERE
LOCATED A FEW MILES SOUTH OF CAPULIN AND DES MOINES AND WERE
MOVING WEST SOUTHWEST AROUND 20 MPH. THESE STORMS WILL BE MOVING
INTO RURAL EAST CENTRAL COLFAX AROUND 600 PM.  OTHER STRONG STORMS
WERE DETECTED FROM THE VERMEJO PEAK AREA SOUTHEASTWARD TO NEAR
DAWSON. THESE STORMS WERE MOVING LITTLE AND MAY AFFECT HIGHWAYS
555 AND U.S. 64 BETWEEN CIMARRON AND THE RATON AIRPORT EARLY THIS
EVENING.  PERIODS OF GUSTY 35-45 MPH WINDS WITH BRIEF HEAVY RAIN AND
SMALL HAIL TO 1/2 INCH CAN BE EXPECTED FROM THE STRONG STORMS.

The radar

The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
June 24, 5:50 PM MST
Where
Colfax County, Maxwell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -104.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408110.